Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 10, NWS Brownsville, TX

August 16, 2008Hidalgo County, Texas

NWS Brownsville, TX issued this flash flood warning at Aug 16, 2008, 5:28 PM CDT for Hidalgo County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2008, 5:28 PM CDT (22:28 UTC)
Expired
Aug 16, 2008, 6:30 PM CDT
In force
62 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 75 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 10.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2008-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2869 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2008-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2869 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 162228
FFWBRO
TXC215-162330-
/O.NEW.KBRO.FF.W.0010.080816T2228Z-080816T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
528 PM CDT SAT AUG 16 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN HIDALGO COUNTY IN DEEP SOUTH TEXAS.

  LOCATIONS AFFECTED INCLUDE...
  SAN JUAN.
  PHARR.
  EDCOUCH.
  ALAMO.
  ELSA.
  CANTU.
  LA BLANCA.
  LOPEZVILLE.

* UNTIL 630 PM CDT

* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TORRENTIAL RAIN OF THREE INCHES PER HOUR FROM A THUNDERSTORM OVER
  THE WARNED AREA.

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF LOW LYING AREAS AND
INTERSECTIONS. POOR DRAINAGE AREAS ARE MOST AT RISK. DO NOT DRIVE
THROUGH FLOODED ROADS

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2634 9810 2638 9793 2617 9791 2617 9820

$$

54
2 follow-up statements
000 
WGUS74 KBRO 162300
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
600 PM CDT SAT AUG 16 2008

TXC215-162330-
/O.CON.KBRO.FF.W.0010.000000T0000Z-080816T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HIDALGO-
600 PM CDT SAT AUG 16 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN HIDALGO COUNTY
UNTIL 630 PM CDT...

LOCATIONS AFFECTED INCLUDE...
  SAN JUAN.
  PHARR.
  EDCOUCH.
  ALAMO.

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAINFALL RATES OF THREE INCHES PER HOUR FROM A THUNDERSTORM OVER THE 
WARNED AREA.

THE THUNDERSTORM WITH TORRENTIAL RAIN WILL ALSO AFFECT...  
LA BLANCA...ELSA...CANTU...LOPEZVILLE.

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF LOW LYING AREAS AND
INTERSECTIONS. POOR DRAINAGE AREAS ARE MOST AT RISK. DO NOT DRIVE
THROUGH FLOODED ROADS

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF ARROYOS AND STREAMS...AND
SOME COUNTRY ROADS. FARMLAND ALONG STREAM BANKS WILL BE INUNDATED.
MOVE TO HIGHER GROUND.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN


&&

LAT...LON 2634 9810 2638 9793 2617 9791 2617 9820

$$

61
000 
WGUS74 KBRO 162330
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
630 PM CDT SAT AUG 16 2008

TXC215-162337-
/O.EXP.KBRO.FF.W.0010.000000T0000Z-080816T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HIDALGO-
630 PM CDT SAT AUG 16 2008

...THE FLASH FLOOD WARNING HAS EXPIRED IN EASTERN HIDALGO COUNTY...

THOUGH THE FLASH FLOOD WARNING HAS EXPIRED...THERE MAY BE POCKETS OF
HIGH STANDING WATER ESPECIALLY IN POOR DRAINAGE AREAS. IF
ENCOUNTERING WATERS OF UNKNOWN DEPTH...DO NOT ATTEMPT TO CROSS THEM
BY FOOT OR BY AUTOMOBILE.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN


&&

LAT...LON 2634 9810 2638 9793 2617 9791 2617 9820

$$

61

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 1:45 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 16, 1:45 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
145 PM CDT SAT AUG 16 2008

.DISCUSSION...BRO SOUNDING THIS MORNING SHOWED A PRECIP WATER OF
2.05 AND A K-INDEX OF 17.  DEEP MOISTURE COULD GIVE DEEP SOUTH TEXAS
A GOOD CHANCE FOR SCATTERED SHOWERS OR THUNDERSTORMS DURING THE
DAYTIME HOURS THROUGH THE WEEKEND.  HIGH PRESSURE BOTH SURFACE AND
ALOFT WILL DOMINATE THE AREA BY THE BEGINNING OF NEXT WEEK CAUSING A
RELATIVELY DRY AND STABLE AIRMASS TO DEEP SOUTH TEXAS FROM THE
BEGINNING OF NEXT WEEK THROUGH THE END OF NEXT WEEK.  WINDS WILL BE
LIGHT TO MODERATE FROM THE SOUTHEAST THROUGH THE MIDDLE OF NEXT
WEEK. BOUNDARY LAYER RELATIVE HUMIDITIES SHOWED ABOVE 50 PERCENT ALL
THE WAY UP TO 500 MB THROUGH SUNDAY THEN DRYING OUT SOME BY SUNDAY
NIGHT.
&&

.MARINE...AT NOON BUOY 20 REPORTED SOUTH SOUTHEAST WINDS AT 8 KNOTS
WITH GUSTS TO 10 KNOTS AND SEAS AT 3 FEET WITH A 6 SECOND PERIOD.
LIGHT TO MODERATE SOUTHEASTERLY WINDS WITH SEAS IN THE 2 TO 4 FEET
RANGE WILL CONTINUE ACROSS THE MARINE AREAS THROUGH MONDAY AS A HIGH
PRESSURE RIDGE PERSISTS OVER THE COASTAL WATERS. THERE IS A CHANCE
FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS PORTIONS OF THE
MARINE AREAS AT TIMES THROUGH THE MIDDLE OF NEXT WEEK. WINDS AND
SEAS MAY BE HIGHER IN OR NEAR ANY SHOWERS OR THUNDERSTORMS.
&&

.AVIATION...VFR CONDITIONS WITH MODERATE TO MODERATE AND GUSTY
SOUTHEAST WINDS AND MOSTLY CLOUDY TO PARTLY CLOUDY SKIES ARE BEING
REPORTED AT THE REGIONAL AIRPORTS. THERE IS A CHANCE FOR SHOWERS AND
ISOLATED THUNDERSTORMS MOVING ACROSS PORTIONS OF THE CWA AT TIMES
DURING THE NEXT FEW DAYS. ANY SHOWERS OR THUNDERSTORMS MAY
TEMPORARILY REDUCE CEILINGS AND/OR VISIBILITIES TO MVFR CONDITIONS.
OTHERWISE VFR CONDITIONS WITH LIGHT TO MODERATE SOUTHEASTERLY WINDS
WILL CONTINUE ACROSS THE REGIONAL AIRPORTS DURING THE NEXT 24 HOURS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  80  92  79  91 /  20  30  10  20
BROWNSVILLE          79  94  78  92 /  20  30  10  20
HARLINGEN            78  95  76  93 /  20  30  10  20
MCALLEN              79  94  78  92 /  20  30  10  20
RIO GRANDE CITY      79  97  76  94 /  20  30  10  20
SOUTH PADRE ISLAND   81  90  79  89 /  20  30  10  20
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

65/63
Hazardous weather outlook, Aug 16, 4:54 AM CDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
454 AM CDT SAT AUG 16 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-171000-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
454 AM CDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES RANGING FROM 100 TO 110 CAN BE EXPECTED THIS
AFTERNOON. HEAT STRESS CAN RESULT IF OUTSIDE EXPOSURE IS
PROLONGED.

ISOLATED THUNDERSTORMS PRODUCING HEAVY RAIN ARE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDICES OF 100 TO 110 DEGREES CAN BE EXPECTED THROUGH MONDAY.

THUNDERSTORMS PRODUCING HEAVY RAIN ARE EXPECTED TO INCREASE MONDAY
THROUGH WEDNESDAY WITH TUESDAY AND WEDNESDAY HAVING THE BEST
CHANCES. LOCALIZED AREAS OF URBAN STREET FLOODING CAN BE EXPECTED
WHERE THE HEAVIEST RAIN FALLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 16, 2:09 PM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
209 PM CDT SAT AUG 16 2008

TXZ251-254>257-162200-
INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-KENEDY-
209 PM CDT SAT AUG 16 2008

...STRONG THUNDERSTORMS WILL AFFECT THE COASTAL COUNTIES OF DEEP
SOUTH TEXAS FOR THE NEXT FEW HOURS...

A LINE OF THUNDERSTORMS HAS FORMED ALONG THE SEA BREEZE...AND IS NOW
MOVING NORTH AT 10 TO 15 MPH WITHIN 20 MILES OF THE INSHORE COAST.
THESE STORMS ARE AFFECTING MAINLY KENEDY AND WILLACY COUNTIES...BUT
COULD BEGIN TO DEVELOP FARTHER SOUTH INTO CAMERON COUNTY OVER THE
NEXT COUPLE OF HOURS. THE SEA BREEZE MAY ALSO PUSH FARTHER INLAND
THIS AFTERNOON.

GUSTY WINDS OF 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND.
MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO
GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. THESE STORMS COULD PRODUCE PEA
SIZE HAIL. RAINFALL RATES OF 1 INCH PER HOUR ARE EXPECTED.

LOCALLY HEAVY RAINFALL MAY OCCUR AS NEW STORMS MOVE OVER THE SAME
AREA REPEATEDLY...WITH POSSIBLE RATES OF TWO OR THREE INCHES AN HOUR
FLOOD ADVISORIES WILL BE ISSUED AS NECESSARY.

54/BM
Special weather statement, Aug 16, 4:07 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
407 PM CDT SAT AUG 16 2008

TXZ253-162300-
HIDALGO-
407 PM CDT SAT AUG 16 2008

...STRONG THUNDERSTORMS WITH HEAVY RAINFALL AND FREQUENT LIGHTNING
WILL AFFECT PORTIONS OF HIDALGO COUNTY FOR THE NEXT COUPLE OF
HOURS...

STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL HIDALGO COUNTY...UNTIL
600 PM CDT. CITIES INCLUDED IN THE POTENTIAL STORM AREA INCLUDE
MCALLEN IN THE WEST TO WESLACO IN THE EAST...AND PUERTO RICO TO SAN
MANUEL TO HARGILL IN THE NORTH. THE U.S. HIGHWAY 281 CORRIDOR WILL
ALSO BE AFFECTED.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR WILL OCCUR...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. MOTORISTS
CAN EXPECT PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

54/BM
Special weather statement, Aug 16, 5:21 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
521 PM CDT SAT AUG 16 2008

TXZ253-162300-
HIDALGO-
521 PM CDT SAT AUG 16 2008

...STRONG THUNDERSTORM NEAR LOPEZVILLE AND CANTU...

A NEARLY STATIONARY THUNDERSTORM WILL AFFECT LA BLANCA... DONNA...
ALAMO AND LOPEZVILLE...UNTIL 600 PM CDT. GUSTY WINDS UP TO 40 MPH
WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF
CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.
THIS STORM WILL PRODUCE PEA SIZE HAIL. RAINFALL RATES 2 INCHES OR
MORE PER HOUR WILL OCCUR. MOTORISTS CAN EXPECT PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

54/BM

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:03 PM CDTSevere Thunderstorm WarningBROKenedy42 min
Aug 16, 3:10 PM CDTAreal Flood AdvisoryBROKenedy65 min
Aug 16, 4:02 PM CDTAreal Flood AdvisoryBROHidalgo103 min
Aug 16, 5:43 PM CDTAreal Flood AdvisoryBROHidalgo26 min
Aug 16, 6:24 PM CDTAreal Flood AdvisoryBROHidalgo51 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.